Kentucky, 2001

Damaging Wind in Kentucky, July 18, 2001

July 18, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:00 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 12:00 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Local storm report, Jul 18, 4:01 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    MINER                     MO   60 MPH WIND GUST
07/18/01   SCOTT                          SMALL TREES DOWN IN MINER
                                          REPORTED SKYWARN SPOTTER
Special weather statement, Jul 18, 4:03 PM CST, 47 minutes before
KYZ001>004-006-009-012-MOZ100-109>112-114-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS ARE MOVING ACROSS PARTS OF SOUTHEAST MISSOURI
   AND WESTERN KENTUCKY...

AT 505 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR MURRAY KENTUCKY TO HENDRICKSON MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH A NEW PROVIDENCE KENTUCKY TO POPLAR
BLUFF MISSOURI LINE BY 530 PM CDT. PERSONS IN THE AFFECTED AREAS
SHOULD BE ALERT FOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
Local storm report, Jul 18, 4:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    5E BENTON                 KY   WIND DAMAGE
07/18/01   MARSHALL                       TREES DOWN THROUGHOUT THE
                                          COUNTY REPORTED BY COUNTY
                                          DISPATCH
Special weather statement, Jul 18, 4:30 PM CST, 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-182259-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH CANCELLED NORTH OF A CAPE
GIRARDEAU MISSOURI...PADUCAH KENTUCKY...MADISONVILLE KENTUCKY
LINE...

SEVERE THUNDERSTORM WATCH NUMBER 574 HAS BEEN CANCELLED FOR AREAS
NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI...TO PADUCAH
AND MADISONVILLE KENTUCKY.  THE COUNTIES NO LONGER IN THE WATCH
INCLUDE:

SOUTHEAST MISSOURI...PERRY...BOLLINGER AND CAPE GIRADEAU

SOUTHWEST INDIANA...ALL COUNTIES

SOUTHERN ILLINOIS... ALL COUNTIES

WESTERN KENTUCKY...BALLARD...CALDWELL..H.CRITTENDEN...
DAVIESS...HENDERSON...HOPKINS...LIVINGSTON...LYON...
MARSHALL...MCLEAN...MCCRACKEN....UNION...WEBSTER.

ALL OTHER COUNTIES ORIGINALLY IN THE WATCH...REMAIN IN THE
WATCH.

SHANKLIN
Special weather statement, Jul 18, 4:35 PM CST, 15 minutes before
KYZ001-002-MOZ100-109-110-112-114-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND
   SOUTHEAST MISSOURI...

AT 535 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR CLINTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH THE MISSOURI AND KENTUCKY STATE LINES
BY 6 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD BE ALERT FOR
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
Special weather statement, Jul 18, 4:47 PM CST, 3 minutes before
KYZ001-MOZ109-110-114-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND
   SOUTHEAST MISSOURI...

AT 545 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR FULTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS
ARE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH FROM NEAR UNION CITY TENNESSEE TO
THE MISSOURI ARKANSAS STATE LINE BY 615 PM CDT. PERSONS IN THE
AFFECTED AREAS SHOULD BE ALERT FOR FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 18, 4:50 PM CST
Where
Fulton County, Cayce
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -89.033

Power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257505.